Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Denver/Boulder, CO

June 24, 2016Elbert County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Jun 24, 2016, 2:12 PM MDT for Elbert County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2016, 2:12 PM MDT (20:12 UTC)
Expired
Jun 24, 2016, 3:00 PM MDT
In force
48 min
Issued by
NWS Denver/Boulder, CO

County Elbert County, CO

The radar

The Denver radar (KFTG), 41 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-467 J/kg
Mixed-layer LCL
2666 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WWUS85 KBOU 242012
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
212 PM MDT FRI JUN 24 2016
 
COZ041-046-242100-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
212 PM MDT FRI JUN 24 2016

...SPECIAL WEATHER STATEMENT...

AT 212 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FRANKTOWN...OR 26 MILES SOUTHEAST OF DENVER...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...SOUTHERN PARKER...ELBERT...ELIZABETH...KIOWA...
THE PINERY...FRANKTOWN AND PONDEROSA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3926 10486 3953 10486 3952 10483 3951 10482
      3951 10480 3949 10478 3949 10477 3950 10477
      3951 10475 3952 10475 3946 10416 3913 10413
TIME...MOT...LOC 2012Z 290DEG 41KT 3939 10472 

$$

COOPER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Jun 24, 11:00 AM MDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 24, 11:00 AM MDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1100 AM MDT FRI JUN 24 2016

.UPDATE...
Issued at 1100 AM MDT Fri Jun 24 2016

No changes to the forecast are necessary at this time. Mid-level
moisture will continue streaming over the state today, although it
is displaced a little bit eastward from the past couple days.
Still, showers are expected to develop over the mountains in the
next couple hours and then spread onto the plains later in the
afternoon and evening. Model soundings are showing only modest
instablility, depending on how much low level moisture remains in
place through the afternoon. Winds aloft are light to moderate and
out of the west, so organization of developing storms will be
weak. A few storms may approach severe limits with hail up to an
inch in diameter, but most storms will be weaker than that.
Locally moderate rainfall will be possible with some of the
storms.

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Fri Jun 24 2016

Broad high pressure aloft remains across much of the Southern U.S.
with a Westerly Flow aloft over Colorado which will become a bit
more Southwest during the day today. Water vapor imagery still
showing swath of higher moisture values across Arizona and New
Mexico and this will move into Colorado this afternoon. Airmass
will be slightly warmer today with expected high temperature
values 2-5 degrees warmer and readings back in the mid 90s across
the plains. Moisture values will be similar to Thursday. Severe
threat a bit lower today with less low level shear on the plains
and overall instability. Surface based capes will be 500-1000j/kg
over the Front Range and 1000-1500j/kg over the NE plains. Main
threat from storms will be gusty winds and lightning. Still could
be a few severe storms over the plains with damaging winds and
marginal large hail up to 1 inch in diameter. Highest area
coverage of storms will be over mountains and higher terrain of
the foothills and Palmer Divide.

A surface cold front will drop southward from Wyoming later
tonight which will switch winds Northerly. Frontal boundary may
keep some light shower activity ongoing through much of the night
but overall coverage will be low.

.LONG TERM...(Saturday through Thursday)
Issued at 211 AM MDT Fri Jun 24 2016

On Saturday a upper level trough will move over the Northern
Rockies increasing winds and ushering in drier air. A cold front
will accompany this feature Saturday bringing cooler temperatures
with highs in the 80s on the plains and 60s to 70s in the
mountains. Flow behind the front will stabilize conditions on the
plains Saturday afternoon helping to keep the forecast free of
convection...however with upslope easterly flow have kept a slight
chance of afternoon storms over the higher terrain and Palmer
Divide.

For Sunday into Monday high pressure will build back in over the
four corners region during the day Sunday. This will help to
rebound temperatures into the lower 90s. Moisture will increase on
the plains with SSE flow. This will allow for increased chances of
thunderstorms by Sunday afternoon continuing into Monday on the
plains. Model soundings indicate the possibility of strong outflow
winds with the storms with smaller hail. Temperatures will once
again reach into the 90s for both Sunday and Monday.

On Tuesday a quick moving shortwave will move over the region with
a trailing cold front by Tuesday evening. An influx of moisture
will aid in the formation of afternoon storms Tuesday. CAPE values
on the plains are 2000+ by 21z Tuesday with PW above 1" and strong
deep layer shear. This will create the environment for possible
severe storms on the plains Tuesday with brief heavy rain, strong
outflow winds and large hail. By Wednesday subsidence will move
in behind the front that could bring fog/low stratus to the
plains due to continued increased levels of moisture and clearing.
Models showing QPF for Wednesday afternoon into Thursday but
feature is still very disorganized so will continue to monitor.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1100 AM MDT Fri Jun 24 2016

Local airports may have to deal with thunderstorms for a couple
hours this afternoon. Small hail and brief rain will be the
primary threats.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...Dankers
SHORT TERM...Entrekin
LONG TERM...Bowen
AVIATION...Dankers
Hazardous weather outlook, Jun 24, 11:04 AM MDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1104 AM MDT FRI JUN 24 2016

COZ030>051-251715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1104 AM MDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
BY EARLY AFTERNOON AND THEN SPREAD ACROSS THE PLAINS DURING THE
AFTERNOON AND EVENING. THE MAIN THREAT WITH THE STRONGER STORMS
WILL BE GUSTY WINDS TO 50 MPH...BRIEF HEAVY RAIN AND SMALL HAIL.
THERE COULD BE A FEW STORMS ON THE EASTERN PLAINS WHICH BRIEFLY
REACH SEVERE LIMITS WITH HAIL UP TO ONE INCH IN DIAMETER AND
DAMAGING WINDS TO 60 MPH.

STORMS WILL DIMINISH FROM WEST TO EAST DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

COOLER TEMPERATURES ARE IN STORE FOR SATURDAY DUE TO A COLD FRONT
MOVING ACROSS THE REGION. STORMS WILL BE POSSIBLE ONLY AT HIGHER
TERRAIN OVER THE MOUNTAINS SATURDAY AFTERNOON. THE COOL DOWN WILL
BE SHORT-LIVED WITH TEMPERATURES RETURNING TO THE 90S BY MONDAY.
MOISTURE TRAPPED WITHIN THIS RIDGE WILL INCREASE THE CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS STARTING SUNDAY. THE PASSAGE
OF ANOTHER COLD FRONT LATE TUESDAY OR EARLY WEDNESDAY MAY FURTHER
ENHANCE THIS STORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AS MOST STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

In the hours before

Special weather statement, Jun 24, 2:12 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
212 PM MDT FRI JUN 24 2016

COZ041-046-242100-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
212 PM MDT FRI JUN 24 2016

...SPECIAL WEATHER STATEMENT...

AT 212 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FRANKTOWN...OR 26 MILES SOUTHEAST OF DENVER...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...SOUTHERN PARKER...ELBERT...ELIZABETH...KIOWA...
THE PINERY...FRANKTOWN AND PONDEROSA PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3926 10486 3953 10486 3952 10483 3951 10482
      3951 10480 3949 10478 3949 10477 3950 10477
      3951 10475 3952 10475 3946 10416 3913 10413
TIME...MOT...LOC 2012Z 290DEG 41KT 3939 10472

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:29 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick46 min
Jun 23, 6:52 PM MDTTornado WarningBOUWashington23 min
Jun 23, 7:48 PM MDTAreal Flood AdvisoryBOUWashington117 min
Jun 23, 8:08 PM MDTAreal Flood AdvisoryBOUPhillips, Sedgwick3 hr
Jun 23, 9:31 PM MDTSpecial Weather StatementBOUBoulder29 min
Jun 23, 11:13 PM MDTSevere Thunderstorm WarningBOUWashington20 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.